Five people in Maryland have been hospitalized in the past two months with severe lung illnesses after using e-cigarettes, joining almost 200 nationally who became sick and one who has died in Illinois.
The Maryland Department of Health and the Maryland Poison Center at the University of Maryland School of Pharmacy reported the illnesses in four adults and one minor, according to a news release. They continue to investigate the cause of the illnesses in people using the electronic devices, known as vaping.
“The Maryland Department of Health is taking this issue seriously and is working with local health departments, the Centers for Disease Control and Prevention and the Food and Drug Administration to identify anyone who may be experiencing similar symptoms,” Frances B. Phillips, the state’s deputy secretary for public health, said in the release.
Reports of illnesses, now in 22 states, were first reported at the end of June and continue to mount. Federal authorities have not been able to pinpoint the cause of the cases, which all have similar symptoms and appear to be linked to e-cigarettes but not a specific product or compound.
[ Read more: City Council bill aims to cut back on vaping ]
Some of the people who became sick reported using the devices with nicotine, marijuana and THC, or tetrahydrocannabinol, which is the psychoactive element in marijuana.
The Morning Sun
The patients have reported that symptoms come on gradually and include breathing difficulty, shortness of breath and chest pain. Some also have gastrointestinal problems such as vomiting and diarrhea, as well as fever and fatigue.
Vaping has become popular among adolescents, though it’s illegal for minors to buy the products, including those from the popular brand Juul. In a handful of states, including Maryland, users must be 21 or older to buy vaping products.
The e-cigarettes sometimes contain flavorings and come in a variety of shapes that can look like a cigarette or a USB flash drive. They are usually battery operated and heat a liquid to produce an aerosol. The CDC also says the devices usually contain nicotine, which is highly addictive and can harm developing brains.
[ FDA investigating possible link between vaping, seizures ]
Federal and state authorities routinely warn young people about the harms of vaping, which some studies show can later lead them to start smoking cigarettes, though they may also help some adults quit smoking. The vaping products have been found to contain substances that can be toxic when inhaled and might not be listed on product packaging.
Authorities are asking people to get medical attention if they suffer any respiratory symptoms after vaping. They also want doctors to report possible cases to local health departments.
“This is a serious and potentially life-threatening illness,” Bruce Anderson, executive director of the Maryland Poison Center, said in the release. “If you have used e-cigarettes or vaped in the past weeks or months, and you start to have trouble breathing, stop using these products and seek immediate medical attention.”
State officials also say people who want to quit vaping or smoking to call its quit line at 1-800-QUIT-NOW.